Hail, Llano
- When
- May 9, 5:50 PM CST
- Where
- Llano County, 0.69 mi S of Oxford
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.590, -98.700
A thunderstorm produced quarter size hail northeast of Enchanted Rock State Park.
Thunderstorms developed near the triple point of low pressure center, frontal boundary, and dryline. Some of these storms produced very large hail in excess of 5 to 6 inches in diameter and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed near the triple point of low pressure center, frontal boundary, and dryline. Some of these storms produced very large hail in excess of 5 to 6 inches in diameter and produced damaging wind gusts. Monetary loss due to damage to areas of Blanco and Hays counties was likely in the tens of millions of dollars. Estimates for the City of San Marcos is near 750 thousand for debris removal, repairs to public facilities and infrastructure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 5:38 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 638 PM CDT Thu May 9 2024 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 224... Issued at 548 PM CDT Thu May 9 2024 Severe thunderstorms have developed along a cold front and dryline in Central TX and are moving toward the southeast. We expect additional storms to develop this evening as the boundaries move toward our CWA. We have issued a Severe Thunderstorm Watch for most of the Hill Country and northern I-35 Corridor until midnight tonight. Thunderstorms will be capable of producing hail up to three inches in diameter, wind gusts up to 80 mph, and a tornado or two. && .SHORT TERM... (Tonight through Friday night) Issued at 340 PM CDT Thu May 9 2024 Early this afternoon a surface cold front stretched from north Texas into a triple point in west central Texas with the dryline extending south from there. Very humid and warm conditions exists south of the cold front and east of the dryline, along with very unstable conditions above the cap. The cap is still present on ACARS soundings out of AUS, but has shown initial signs of a weakening trend. The strong surface heating should continue this trend into the late afternoon across the Hill Country and Austin metro area. CAMs have been indicating upstream convection along the aforementioned surface features to enter Llano and Burnet counties after 5 PM and into the Austin metro area after 7 PM. A few WoFS members are initiating convection ahead of the dryline as far south as Medina and Kendall after 5 PM. MLCAPE values are forecast to be an impressive 3500-4500 J/kg south of the cold front and east of the dryline, and with sufficient effective bulk shear values isolated storms developing into or over the Hill Country and into the I-35 corridor near Austin will be very capable of producing very large hail and damaging straight-line winds. An isolated tornado can't be ruled out. A Level 2-3 out of 5 risk for severe storms is still in place for this area. It's less certain how far south the storms can make it into the mid and late evening as convective inhibition begins to build into the Coastal Plains and San Antonio metro area, but we will watch these areas closely. The storms are eventually forecast to weaken and dissipate late evening east of I-35 and north of I-10. The cold front is forecast slip through most of the central and eastern areas tonight. Drier and "cooler" air will be in place for Friday. The front should also help to sweep a lot of the haze out of the area, which has partially been caused by background residual smoke in the air originating from seasonal burnings in Mexico and Central America. The cold front is forecast to hang up along the Rio Grande Friday morning. Models have been consistent with developing convection across this region midday Friday, with downstream development and propagation back into the western Hill Country and possibly San Antonio metro area in the afternoon. Isolated strong to severe storms could be possible Friday afternoon into the early evening. SPC has placed portions of the Rio Grande, southern Edwards Plateau, western Hill Country, and San Antonio metro area in a Level 1 out of 5 risk for severe storms Friday, with large hail the primary risk. Finally, temperatures this afternoon across western areas along the Rio Grande and south of U.S. 90 will top out around 100-105 degrees, with mid 90s into the western Hill Country, San Antonio metro, and inland Coastal Plains. East of the dryline, these temperatures combined with the humidity may cause heat illness for those that are not acclimated to the early season heat or are not taking proper heat precautions. We have issued a Special Weather Statement for this. High temperatures Friday are forecast to range from the low to mid 80s north of I-10 to upper 80s to low 90s south. && .LONG TERM... (Saturday through Thursday) Issued at 340 PM CDT Thu May 9 2024 A period of active weather will likely continue across portions of the long-term portion of the forecast. However, wide spread chances for significant severe weather will not be as high this weekend as in the short-term. A subtle disturbance will move into the area this weekend providing some lift for a 20-40 percent chance of showers and isolated storms mainly out west Saturday. This activity will transition into much of the remainder of the forecast area for Sunday with increasing PoPs. Overall, instability amounts will be meager but given the convective season, can't completely rule out a strong storm at times during the weekend. Rain amounts for the weekend will likely average a half an inch or less for most locations but some isolated higher amounts will also be possible. For early next week, a weak boundary may bring additional rain chances to portions of the CWA on Monday. If this were to verify some severe weather may be possible as instability amounts are expected to increase. After probable dry weather on Tuesday, another disturbance could bring additional chances of thunderstorms Wednesday evening. Highs this weekend will mostly be in the 70s and 80s but will return into the 80s and 90s next week. && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Thu May 9 2024 Isolated thunderstorms have developed and will move across the northern part of the area over the next few hours. Storms may impact AUS between about 01Z and 04Z. They could produce wind gusts up to 35 kts and large hail. Storms are unlikely at the other terminals. Beyond the evening storms, winds will shift to the northeast late this evening. MVFR ceilings will develop overnight at all terminals after midnight. Wind speeds will increase by late morning Friday with gusts of 20 to 25 kts possible. VFR conditions will return by early afternoon. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 85 65 82 / 40 10 10 10 Austin Bergstrom Intl Airport 70 83 65 81 / 40 10 10 10 New Braunfels Muni Airport 71 86 67 84 / 20 10 10 20 Burnet Muni Airport 66 81 63 78 / 40 10 10 20 Del Rio Intl Airport 76 89 72 86 / 10 60 40 40 Georgetown Muni Airport 67 81 63 79 / 50 10 10 20 Hondo Muni Airport 72 87 68 83 / 0 20 10 20 San Marcos Muni Airport 70 84 65 82 / 20 10 10 10 La Grange - Fayette Regional 72 86 67 82 / 30 10 10 10 San Antonio Intl Airport 72 86 68 82 / 10 20 10 20 Stinson Muni Airport 74 87 69 84 / 10 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...76 Long-Term...29 Aviation...05
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 512 AM CDT Thu May 9 2024 TXZ171>173-183>194-202>209-217>225-228-101015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 512 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Areas of fog can be expected across south central Texas this morning. Some dense fog is possible from the Hill Country into the Interstate 35 corridor. There is a risk for strong to severe storms for areas along and northeast of a Rocksprings to San Antonio to Cuero line this afternoon and evening. Large, possibly very large hail and damaging winds are the main severe weather threats. In addition, a tornado can't be ruled out. Hot and humid conditions continue today, with high temperatures ranging from near 90 to near 106 across the Rio Grande Plains. Heat index values up to 108 are expected with the highest values near the Coastal Plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Austin/San Antonio TX 227 PM CDT Thu May 9 2024 TXZ202>205-217>222-228-092300- Kinney-Uvalde-Medina-Bexar-Maverick-Zavala-Frio-Atascosa-Wilson- Karnes-Dimmit- Including the cities of Brackettville, Uvalde, Hondo, San Antonio, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, and Carrizo Springs 227 PM CDT Thu May 9 2024 ...Elevated Heat Index Values this Afternoon... Hot and humid conditions will result in heat index values of 103 to 107 degrees this afternoon, with a few locations above this. These early season hot temperatures and high humidity may cause heat illness for those that are not acclimated to the heat or are not taking proper heat precautions. If spending time outdoors this afternoon drink plenty of water and take frequent breaks out of the heat and direct sun. Do not leave young children and pets in unattended vehicles. Car interiors will reach lethal temperatures in a matter of minutes.
Special Weather Statement
National Weather Service Austin/San Antonio TX
644 PM CDT Thu May 9 2024
TXZ171-188-190-100015-
Blanco TX-Gillespie TX-Llano TX-
644 PM CDT Thu May 9 2024
...A strong thunderstorm will impact portions of northwestern Blanco,
northeastern Gillespie and southeastern Llano Counties through 715 PM
CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow City, or 18 miles southwest of Kingsland, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Mountain, Horseshoe Bay, Willow City, Blowout, Eckert, and
Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 3050 9877 3061 9844 3043 9831 3035 9871
TIME...MOT...LOC 2343Z 280DEG 11KT 3048 9867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPThe Austin/San Antonio radar (KEWX), 118 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
26 hail, 19 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced quarter size hail northeast of Enchanted Rock State Park.
A thunderstorm produced half dollar size hail north of Johnson City.
A thunderstorm produced 6.12 inch diameter hail in Johnson City. This measurement was estimated using a photo of the hailstone with a measuring tape and then adjusting using machine size estimate work from the IBHS (Insurance Institute for Business and Home Safety). As of this writing there is no official estimate of property damages from either private insurance (cars, roofs, etc) or from county/city property such as county owned schools, county-city vehicles, etc. Am putting an estimate of 10 million dollars as a starting point guesstimate. Will update at a later time if data allows for a more accurate damage estimate.
A thunderstorm produced ping pong size hail in Johnson City.
A thunderstorm produced golf ball size hail in Johnson City.
A thunderstorm produced golf ball size hail in Johnson City.
A thunderstorm produced softball size hail southeast of Johnson City.
A thunderstorm produced baseball size hail near Henly.
A thunderstorm produced five inch diameter size hail in Johnson City.
A thunderstorm produced three inch diameter hail south of Dripping Springs. As of this writing there is no official estimate of monetary loss due to the hail across Hays County including Dripping Springs and the Wimberley area. Will go with an initial 10 million dollars and this will be updated at a later time if more accurate estimates come in from city or county officials.
A thunderstorm produced 2.5 inch diameter hail northwest of Wimberley.
A thunderstorm produced 2.5 inch diameter hail northeast of Wimberley.
A thunderstorm produced two inch diameter hail in Wimberley.
A thunderstorm produced two inch diameter hail northwest of Wimberley.
A thunderstorm produced wind gusts estimated at 70 mph that blew over a tree in Fischer.
A thunderstorm produced wind gusts measured at 65 mph by a private weather station in San Marcos.
A thunderstorm produced wind gusts measured at 70 mph that knocked over some trees in San Marcos. The City of San Marcos Office of Emergency Management reports near 750 thousand dollars in damages to public facilities, infrastructure, broadband tower repairs, and debris removal.
A thunderstorm produced quarter size hail in Andice.
A thunderstorm produced three inch diameter hail at the San Marcos Academy west of the city.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down multiple trees northwest of San Marcos.
A thunderstorm produced wind gusts estimated at 60 mph at a hospital in San Marcos.
A thunderstorm produced 2.5 inch diameter hail near the outlet mall in San Marcos.
A thunderstorm produced half dollar size hail in San Marcos.
A thunderstorm produced wind gusts estimated at 70 mph that blew down some trees and damaged the roof a church in San Marcos.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a Chinese Elm tree onto the roof of a building northwest of San Marcos.
A thunderstorm produced hail up to two inches in diameter that broke several house windows and destroyed a solar panel in San Marcos.
A thunderstorm produced chicken egg size hail in San Marcos.
A thunderstorm produced wind gusts estimated at 70 mph that damaged trees, power poles, and power lines along the Guadalupe-Caldwell county line near Martindale.
A thunderstorm produced quarter size hail in Georgetown.
A thunderstorm produced wind gusts measured at 54 kts by the Barker Ranch mesonet station.
A thunderstorm produced hail up to half dollar size in Sun City.
A thunderstorm produced wind gusts measured at 53 kts by the ASOS at the New Braunfels National Airport.
A thunderstorm produced wind gusts estimated at 60 mph that damaged some trees on CR 232 between Prairie Lea and Kingsbury.
A thunderstorm produced quarter size hail near the Georgetown Executive Airport.
A thunderstorm produced wind gusts measured at 51 kts by a utility mesonet station east of Kingsbury.
A thunderstorm produced wind gusts measured at 53 kts by the ASOS at the Randolph AFB Auxiliary Field east of Seguin.
A thunderstorm produced wind gusts measured at 50 kts by the Jones Ranch mesonet station west of Belmont.
A thunderstorm produced wind gusts estimated at 70 mph that blew the metal roof off of an outbuilding near Staples.
A thunderstorm produced wind gusts estimated at 70 mph that blew some trees and powerlines between Wimberley and San Marcos.
A thunderstorm produced golf ball size hail in Taylor.
A thunderstorm produced wind gusts estimated at 60 mph that damaged some trees in Gonzales.
A thunderstorm produced quarter size hail in Lexington.
A thunderstorm produced hail up to two inches in diameter in Giddings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181328, 1181329, 1181331, 1181333, 1181336, 1181337, 1181339, 1181340, 1181345, 1181349, 1181365, 1181367, 1181373, 1181374, 1181376, 1181378, 1181379, 1181380, 1181388, 1181403, 1181433, 1181409, 1181410, 1181414, 1181418, 1181420, 1181424, 1181426, 1181428, 1181438, 1181440, 1181442, 1181443, 1181445, 1181448, 1181450, 1181451, 1181457, 1181458, 1181460, and more.